Health After 50
Questions on BPH, Sex and ED
In this excerpt from the Special Report Restoring Sexual Intimacy After Prostate Cancer Treatment, Hopkins doctors answer questions on the subject of sexuality and BPH.
TURP and Return of Erections
Q. I am 57 years old and recently had a TURP (transurethral prostatectomy) procedure performed. I had had longstanding problems with blockage and hesitancy. The procedure seems to have relieved my urination problems but I am in some discomfort, still. My penis is very tender and sore, and it hurts when I sit down. To make matters worse, I can no longer keep a hard erection, which has effectively killed my sex life. I had no problems prior to the surgery, as my wife will attest. Is there something going on that my urologist may not have checked for? Will my erections return?
A. After a TURP, it is not unusual to have some soreness in the perineum made worse with sitting, and burning with urination from post-surgical inflammation. This discomfort alone can result in erectile dysfunction. However, long-standing erectile dysfunction from cavernous nerve injury would be an unusual side effect in a young man such as yourself after a TURP by an experienced doctor. I would expect most men who had no erectile dysfunction before TURP to have a return of erectile function within three months after a TURP.
Viagra and Benign Prostatic Hyperplasia (BPH)
Q. Can you give me some information on the daily use of Viagra by men with benign prostatic hyperplasia (BPH)? Are there any drug interactions or side effects I should know about?
A. Viagra was the first of a family of phosphodiesterase 5 (PDE5) selective inhibitors. These drugs increase blood flow to the erectile channels of the penis by dilating the small blood vessels in the smooth muscle chambers that become engorged with arterial blood during erection. PDE5 inhibitors work by amplifying the normal erectile response.
Viagra does not affect the bladder or the prostate itself, so rarely will it have any positive or negative effects on existing lower urinary tract symptoms. Likewise, Viagra will not interact with most of the commonly prescribed medications for BPH.
It is important to note, however, that Levitra (vardenafil), which is sometimes substituted for Viagra in treatment of erectile dysfunction (ED), can have very significant interactions with one class of drugs used for BPH symptoms, namely, alpha-adrenergic antagonists such as Hytrin (terazosin) and Cardura (doxazosin). The combination of Levitra and Hytrin or Cardura can potentially cause a very serious drop in blood pressure.
Posted in Enlarged Prostate on February 14, 2012
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Would you like us to inform you when we post new Enlarged Prostate Health Alerts?
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?